Montana, 2006

Damaging Winds in Montana, August 17, 2006

August 17, 2006 · NWS BYZ · 4 events in 1 county or zone

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 17, 2:08 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 17, 2:08 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
308 PM MDT THU AUG 17 2006

.SHORT TERM...VALID FOR FRI AND SAT...

UPPER TROUGH SITUATED OVER WESTERN MONTANA WILL CONTINUE TO MOVE
EAST FOR THE REMAINDER OF THE AFTERNOON AND EVENING HOURS.
SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING THROUGHOUT THE DAY
ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE STATE. MOVEMENT
TO THE NORTHEAST HAS KEPT MOST OF THE ACTIVITY OUT OF OUR AREA.
HOWEVER...AS THE TROUGH CONTINUES EASTWARD...THUNDERSTORMS HAVE
NOW ENTERED OUR WESTERN ZONES. SITUATION IS SIMILAR TO LAST NIGHT
WITH LARGE HAIL AND DAMAGING WINDS A POSSIBILITY. WILL CONTINUE
WITH LIKELY POPS ACROSS MOST OF THE FORECAST AREA THROUGH
MIDNIGHT AS PLENTY OF DYNAMICS AND LIFT WILL BE ASSOCIATED WITH
THIS SYSTEM. ANOTHER AREA OF CONCERN WILL BE POWDER RIVER AND
CARTER COUNTIES. SUFFICIENT LOW LEVEL MOISTURE AND SHEAR ALOFT
JUST TO THE NORTH OF A STATIONARY FRONT LOCATED OVER WESTERN
NORTH DAKOTA AND NORTHEAST WYOMING WILL CONTRIBUTE TO
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND THIS EVENING. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THESE COUNTIES
UNTIL 9 PM. WILL TAPER POPS TO CHANCE ACROSS THE WEST AND KEEP
LIKELY POPS OUT EAST AFTER MIDNIGHT.

SURFACE LOW OVER NORTHEAST WYOMING WILL BRING NORTH TO NORTHEAST
SURFACE FLOW ACROSS THE AREA TONIGHT WITH AN EAST TO SOUTHEAST
FLOW FRIDAY NIGHT AND SATURDAY. THIS WILL HELP TO KEEP COOLER
TEMPERATURES AND HIGHER DEWPOINTS ACROSS THE FORECAST AREA.
TROUGH WILL PUSH EAST INTO THE DAKOTAS FRIDAY BUT STILL ENOUGH
INSTABILITY AROUND TO WARRANT A CHANCE FOR SHOWERS/THUNDERSTORMS
ACROSS THE EAST WITH ISOLATED ACTIVITY IN THE WEST. MODELS MOVING
SYSTEM OUT A BIT FASTER THAN PREVIOUS RUNS RESULTING IN DRIER AIR
ARRIVING LATE FRIDAY NIGHT. STILL BELIEVE AN ISOLATED SHOWER IS
POSSIBLE THROUGH MIDNIGHT. DRY ZONAL FLOW ALOFT ARRIVES SATURDAY
ALONG WITH WARMER TEMPERATURES.   HOOLEY

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

NO CHANGES MADE TO THE EXTENDED FORECAST TODAY. GFS AND ECMWF
MODELS ARE IN PRETTY GOOD AGREEMENT FOR MUCH OF THE EXTENDED.
MODELS CONTINUE TO SHOW AND UPPER LEVEL RIDGE BEGINNING TO BUILD
OVER MONTANA ON MONDAY AND TUESDAY. FORECASTED TEMPERATURES
DURING THAT PERIOD ARE NEAR THE MAXIMUM ENSEMBLE HIGHS WITH
TUESDAY BEING THE WARMEST OF THE TWO DAYS. MODELS BRING NORTHWEST
FLOW OVER THE AREA WEDNESDAY AND THURSDAY. DID NOT MAKE ANY
TEMPERATURE ADJUSTMENTS TO THESE TWO DAYS BUT TEMPERATURES MAY
NEED TO BE COOLER IF THE MODELS CONTINUE TO SHOW NORTHWEST FLOW.
KEPT THE CHANCE FOR ISOLATED THUNDERSTORMS OVER THE SOUTHWEST
MOUNTAINS MONDAY THROUGH WEDNESDAY AFTERNOON AND EVENING. MODELS
SHOW SOME WEAK INSTABILITY AND SOME MID LEVEL MOISTURE THAT MAY
GENERATE ISOLATED THUNDERSTORMS. THE LOWER ELEVATIONS CONTINUE TO
LOOK DRY THROUGH THE EXTENDED PERIOD. SOLUM

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN ROUTES
WILL BECOME WIDESPREAD ACROSS ALL ROUTES LATE THIS AFTERNOON.
MVFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF ANY THUNDERSTORMS
DUE TO LOWER CEILINGS WITH MOUNTAINS OBSCURED AT TIMES. MVFR
CONDITIONS MAY BECOME MORE WIDESPREAD THIS EVENING AS
THUNDERSTORM ACTIVITY INCREASES. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 053/078 055/085 057/089 058/090 059/092 060/091 060/088
    63/T    20/U    00/U    00/U    00/U    00/U    00/U
LVM 046/077 043/085 047/089 046/088 047/091 049/091 049/088
    62/T    20/U    00/U    00/U    00/U    00/U    00/U
HDN 054/080 052/086 054/090 056/091 058/094 057/094 055/091
    63/T    20/U    00/U    00/U    00/U    00/U    00/U
MLS 057/076 055/085 059/092 058/092 060/093 061/093 059/090
    63/T    20/U    00/U    00/U    00/U    00/U    00/U
4BQ 059/080 052/082 055/089 057/089 060/090 059/088 057/088
    64/T    20/U    00/U    00/U    00/U    00/U    00/U
BHK 055/074 050/082 055/089 056/090 058/088 059/089 057/089
    64/T    20/U    00/B    00/U    00/U    00/U    00/U
SHR 054/078 049/088 053/090 052/091 053/093 054/092 054/089
    42/T    20/U    00/U    00/U    00/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 725 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 17, 1:25 PM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT THU AUG 17 2006

MTZ036-037-182030-
POWDER RIVER-CARTER-
INCLUDING THE CITIES OF...BROADUS...EKALAKA
225 PM MDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BRING INCREASING
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. A FEW
THUNDERSTORMS COULD POSSIBLY BE SEVERE. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL 9 PM MDT TONIGHT. PLEASE REFER TO
GTFZFPBYZ FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>035-038>042-056>058-063>068-WYZ098-099-182030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...MILES CITY...BAKER...COLUMBUS...ABSAROKEE...
BILLINGS...PRYOR...LODGE GRASS...BRIDGER...JOLIET...CLYDE PARK...
WILSALL...BIG TIMBER...RYEGATE...LAVINA...RED LODGE...HARDIN...
CROW AGENCY...LAME DEER...JUDITH GAP...EMIGRANT...LIVINGSTON...
FISHTAIL...MCLEOD...COOKE CITY...BURGESS JCT...SHERIDAN
225 PM MDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 17, 11:55 AM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1255 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             16 SE JUDITH GAP        46.52N 109.51W
08/16/2006  E0.88 INCH       WHEATLAND          MT   TRAINED SPOTTER

&&

LS
Local storm report, Aug 17, 1:45 PM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
245 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             15 S LIVINGSTON         45.45N 110.56W
08/17/2006  E0.88 INCH       PARK               MT   TRAINED SPOTTER

&&

LS
Local storm report, Aug 17, 2:19 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
319 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             3 S PINE CREEK          45.46N 110.57W
08/17/2006  E1.00 INCH       PARK               MT   TRAINED SPOTTER

&&

LS
Local storm report, Aug 17, 4:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
531 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             20 NW COLUMBUS          45.84N 109.54W
08/17/2006  E0.88 INCH       STILLWATER         MT   TRAINED SPOTTER

&&
Local storm report, Aug 17, 4:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
557 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             REED POINT              45.70N 109.55W
08/17/2006  E0.88 INCH       STILLWATER         MT   TRAINED SPOTTER

0545 PM     HAIL             4 S REED POINT          45.64N 109.55W
08/17/2006  E1.00 INCH       STILLWATER         MT   TRAINED SPOTTER

&&

The radar

The Billings radar (KBLX), 11 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yellowstone

When
August 17, 5:00 PM MST
Where
Yellowstone County, Acton
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.933, -108.683

Thunderstorm Wind, Yellowstone

When
August 17, 5:25 PM MST
Where
Yellowstone County, 3 mi W of Worden
Measured
80 kt (92 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.967, -108.233

Thunderstorm Wind, Yellowstone

When
August 17, 5:27 PM MST
Where
Yellowstone County, Worden
Measured
80 kt (92 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.967, -108.167

Thunderstorm Wind, Yellowstone

When
August 17, 5:30 PM MST
Where
Yellowstone County, Worden
Measured
80 kt (92 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.967, -108.167

8 foot tall and 3 inch diameter aluminum boom snapped in half.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532473, 5532474, 5532475, 5532476.